What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 7:54 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 1, 7:54 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
854 PM EDT Wed Aug 1 2018
.SYNOPSIS...
High pressure will remain offshore through the end of the week
before weakening through the weekend. Surface troughing in place
across the mid-Atlantic will weaken and move offshore Saturday.
Surface troughing redevelops across the area Sunday and persists
into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Main update this evening was with the weather and PoP grids. The
line of thunderstorms between Harrisburg and Berks County are
starting to unravel with evening setting in. Lightning is
diminishing and the once linear line is becoming more of an area
of light to moderate precipitation. Short-term hi-res models
continue to weaken this line before it hits the the I95
corridor. For the grids, I made a tighter gradient across the
Lehigh Valley where PoPs transition from likely to slight
chance. I don't have anything higher than slight chance for the
I95 corridor for the remainder of the overnight.
Previous discussion...
Warm front north of northern New Jersey and the southern
Poconos. Meanwhile, strong high pressure lies over the western
Atlantic Ocean, and this is keeping southwest flow ushering
subtropical moisture into much of the Mid-Atlantic and
Northeast. Surface dew points are well in the 70s, and will
remain in the 70s through tonight.
Going into this evening, some strong mid-level shortwave energy will
lift through central PA and into central NY. A warm hot and humid
airmass is in place, with surface based CAPEs averaging 2000-3000
J/kg and PWATs approaching 2 inches. The question is how much
eastern progression will those shortwaves make, and how far east
will the convection be able to track. Latest models are indicating
that the high over the western Atlantic will effectively keep the
bulk of the storms well west of the I-95 corridor, and will have the
highest PoPs in the mountains of northern NJ, the southern Poconos,
the Lehigh Valley, and down into Berks county. 0-6 km shear of 45-55
kt expected in these areas this evening, and this should allow
storms to be capable of heavy rain, gusty winds, and frequent
lightning strikes. East of that area, PoPs drop off fairly quickly,
and not expecting much more than slight chance Pops for coastal NJ
and coastal DE.
The bulk of the activity will taper off through this evening, and
only some lingering showers and thunderstorms will persist over far
western zones after midnight.
With abundant low level moisture and light winds, patchy fog should
develop throughout the region late tonight and into daybreak
Thursday.
Lows tonight will be quite warm - generally in the low to mid 70s,
except for the upper 60s in the southern Poconos.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Persistence pattern remains on tap for Thursday. Ridge in the
western Atlantic not making much movement at all, and some more mid-
level shortwaves will approach from the west, and lift through
eastern PA and northern NJ. Once again, with the blocking high over
the western Atlantic, convection will have a hard time making
eastward progression in the afternoon and evening.
Highs in the mid to upper 80s with dew points in the low 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
An upper level trough centered across the Mississippi River Valley
begins weakening Friday before deamplifying and passing to our north
and eventually offshore as a shortwave trough on Saturday. In the
mean time, modest southwesterly flow will prevail with multiple
vorticity maxima passing to our north and west. These will remain the
primary focus of showers and thunderstorms through Friday with most
of the activity expected to remain largely diurnally driven.
Additionally, weak surface troughing appears to develop during this
time as well and remain stationary across the mid-Atlantic region
through Saturday. This activity should remain confined primarily to
inland areas along and west of I-95 where better forcing will reside
as previously mentioned. With continuing high PW values, any showers
and thunderstorms that develop will be capable of producing heavy
rainfall that may lead to some localized flooding, especially in
urban and poor drainage areas.
The upper ridge that has been anchored across the western Atlantic
will weaken and slide westward cross the deep south over the
weekend as the aforementioned trough passes around the northern
fringe. The ultimate result is significant weakening of the mid-
level flow across the mid-Atlantic region that has been pumping
in deep moisture from the south for the last couple of days. As
the flow weakens and shifts from the southwest to a primarily
zonal flow, the warm and humid airmass will remain in place
across the area. Showers and thunderstorms will remain possible
through the weekend as surface troughing is expected to
redevelop Sunday and persist into early next week. This feature
will be the focus for diurnally driven convective development
over the weekend with precip chances gradually diminishing
Sunday through Monday.
By Tuesday, another upper level trough is progged to begin
digging southeastward across the Great Lakes region as the upper
ridge continues to weaken to our south. The resulting falling
heights aloft and the return of increasing flow with more of a
southerly component will yield increasing chances for showers
and thunderstorms by Tuesday and into Wednesday as more
shortwaves and vorticity maxima being affecting our area.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
he following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Late this afternoon (though 00Z Thursday)...Showers and
thunderstorms developing to the west, mainly impacting KRDG/KABE
with heavy rain and gusty winds. Otherwise, VFR. SW winds 10 kt or
less.
Tonight (00Z-12Z Thursday)...Mainly VFR initially. SHRA/TSRA with
heavy rain and gusty winds, mainly at KRDG/KABE, but could make it
to the I-95 corridor terminals. Convection diminishes after 06Z,
then MVFR/IFR conditions in fog and stratus. LGT/VRB winds tonight.
Thursday...VFR. Afternoon and evening SHRA/TSRA, mainly west of the
I-95 terminals. S-SW winds generally 10-15 kt, though gusts to 20 kt
possible in the afternoon.
OUTLOOK...
Thursday night-Friday night...Showers and thunderstorms possible
each day, especially during the daytime and early evening hours.
Lower ceilings and visibilities possible with the showers and
thunderstorms. Otherwise, generally VFR is expected outside of the
showers and thunderstorms.
Winds generally from the south to southwest 5-10 knots, with
gusts 15-20 knots.
Saturday-Saturday night...Chance of showers and thunderstorms
continue with lower ceilings and visibilities associated with
the showers and thunderstorms. Otherwise, generally VFR is
expected.
A surface trough pushes offshore Saturday, shifting winds to
the west to northwest.
Sunday-Monday...Generally VFR conditions expected. Chance of
scattered showers or thunderstorms. Winds become southwest through
the day 5-10 knots.
&&
.MARINE...
Minor changes were made this evening to the seas and swells.
Basically lowered seas by a foot.
Previous discussion...
SW winds 15-20 kt with 25-30 kt gusts through this evening, then
winds diminish after midnight. Seas on the ocean waters will be
elevated at 4-6 feet. On Thursday, SW winds on the ocean will
increase in the afternoon to 15-20 kt with 25-30 kt gusts again. On
DE Bay, conditions will be below SCA criteria.
OUTLOOK...
Thursday night...Friday night...Small Craft Advisory
conditions are expected to continue into Friday as the
southwest flow may keep seas around 5 feet and winds could gust
over 25 knots at times.
Saturday-Sunday...Conditions may fall back below advisory
levels, but winds may still gust near 20 knots at times and seas
could remain near 4 feet.
RIP CURRENTS...
The high rip risk for NJ will be taken down in the next hour.
For tomorrow, a moderate rip risk is forecast. Although the
winds will be from the south or southwest, seas remain high and
a non-dominant longer period swell will embed itself in the
more dominant smaller period swell.
Previous discussion...
There remains a high risk for dangerous rip currents at NJ
ocean beaches and a moderate risk for dangerous rip currents at
DE ocean beaches through this evening due to strong SW flow at
the coast and on the open ocean waters.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 10 PM EDT this evening for NJZ014-
024>026.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ450>455.
&&
Synopsis...Staarmann
Near Term...Kruzdlo/MPS
Short Term...MPS
Long Term...Miketta/Staarmann
Aviation...Miketta/MPS
Marine...Kruzdlo/Miketta/MPSHazardous weather outlook, Aug 1, 2:50 PM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
350 PM EDT Wed Aug 1 2018
NJZ001-007-PAZ054-055-060>062-022000-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
350 PM EDT Wed Aug 1 2018
This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms this evening will result in heavy rain,
thunderstorm winds up to 50 mph, and frequent lightning strikes. Poor
drainage flooding is possible, and there may be localized flash
flooding in training of thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain Thursday and Friday may lead to localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ008-009-PAZ101-103-105-022000-
Morris-Hunterdon-Western Chester-Western Montgomery-Upper Bucks-
350 PM EDT Wed Aug 1 2018
This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Some thunderstorms this afternoon and evening may produce locally
damaging winds, as well as heavy downpours which may cause localized
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain Thursday and Friday may lead to localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>003-MDZ008-012-015-019-020-NJZ010-012-013-015>023-027-PAZ070-
071-102-104-106-022000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
350 PM EDT Wed Aug 1 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain Thursday and Friday may lead to localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ014-024>026-022000-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
350 PM EDT Wed Aug 1 2018
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain Thursday and Friday may lead to localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-022000-
Delaware Beaches-
350 PM EDT Wed Aug 1 2018
This Hazardous Weather Outlook is for southern Delaware.
.DAY ONE...This Afternoon and Tonight.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain Thursday and Friday may lead to localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-022000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
350 PM EDT Wed Aug 1 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 1, 7:59 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
859 PM EDT WED AUG 1 2018
PAZ060-020200-
Berks-
859 PM EDT WED AUG 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BERKS COUNTY...
At 858 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Williamstown to Fort Indiantown Gap
to near Emigsville. Movement was northeast at 30 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Hamburg, Sinking Spring, Womelsdorf, Wernersville, Newmanstown,
Leesport, Shoemakersville, Bernville, Strausstown, Fairview Hgts and
Centerport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4063 7600 4065 7598 4068 7590 4066 7587
4026 7606 4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 0058Z 246DEG 27KT 4063 7660 4043 7660 4004 7679
MeolaSpecial weather statement, Aug 1, 8:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
954 PM EDT WED AUG 1 2018
PAZ054-055-060>062-101-103-020300-
Lehigh-Monroe-Western Montgomery-Western
Chester-Northampton-Berks-Carbon-
954 PM EDT WED AUG 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...NORTHWESTERN
MONTGOMERY...LEHIGH...CARBON...WESTERN MONROE AND SOUTHWESTERN
NORTHAMPTON COUNTIES...
At 953 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Locust Lake State Park to near Orwigsburg
to near Wernersville. Movement was northeast at 30 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Allentown, Reading, Lehighton, Mount Pocono, Bethlehem, Pottstown,
Emmaus, Wyomissing, Northampton, Palmerton, Birdsboro, Kutztown, Jim
Thorpe, Hamburg, Slatington, Fleetwood, Sinking Spring, Laureldale,
Nesquehoning and East Greenville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4055 7615 4058 7605 4057 7602 4065 7598
4074 7576 4091 7599 4118 7534 4052 7536
4042 7548 4036 7538 4029 7538 4016 7592
4036 7620
TIME...MOT...LOC 0153Z 246DEG 27KT 4079 7610 4059 7610 4029 7613
Meola